All you Need to Know About Amoxicillin Allergy

Amoxicillin which is also known as amox is basically an antibiotic that is employed in the treatment of a number of bacterial infections. It is considered to be the first line treatment for middle ear infections but can also be used for pneumonia,  strep throat,  skin infections, and urinary tract infections among several others. This antibiotic is taken orally but it is a common fact that amoxicillin can lead to allergic reactions or side effects which are collectively known as amoxicillin allergy.

all you need to know about amoxicillin allergy

Side Effects of Taking Amoxicillin

  • The Side effects of taking amoxicillin are similar to those for other ?-lactam antibiotics and some of them are rashes, nausea, vomiting, and antibiotic-associated colitis.
  • In some cases, loose bowel movements may also occur as a side effect to this antibiotic.
  • Some of the rare side effects of it are lightheadedness, mental changes, confusion, insomnia, sensitivity to lights and sounds, anxiety, and even unclear thinking. It is very important that one opts for immediate medical care when the first signs are detected.

The initial phase of an allergic reaction to amox initially starts with a change in mental state or with a skin rash that comes with an intense itching. In the beginning, one may also experience sensations of nausea, fever, and vomiting. Besides this a milder allergy symptoms like a rash can occur at any time during treatment and even up to a week after treatment has stopped.  It is important to know that for some individuals who are allergic to amoxicillin, the side effects or allergic reactions can be fatal because of anaphylaxis.

It is a fact that about 10% of children who take amoxicillin show a late-developing rash, which is sometimes known as “amoxicillin rash”. This kind of a rash can also occur among adults. It starts on the trunk and can spread further from there. It is highly unlikely for it to be a true allergic reaction and its occurrence does not mean that the medication has to stop.

But at the same time it is important to remember that this amoxicillin rash and a dangerous allergic are hard to be differentiated or distinguished by any inexperienced individual and thus a medical professional is needed for making this differentiation.

A nonallergic rash may also be a sign of an infectious mononucleosis. Infact there are many studies which suggest that about 80-90% of patients with acute Epstein Barr virus infection treated with amoxicillin develop such a rash.

Posted in: ALLERGY

Tags:

RSSComments (0)

Trackback URL

Leave a Reply